Alert archive / Utah / Wind Advisories in 2019
Wind Advisory 4, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this wind advisory at Feb 20, 2019, 3:08 PM MST. It took effect at Feb 21, 2019, 2:00 AM MST. It was in force for 26 hr.
The area
The counties it named.
The facts
- Issued
- Feb 20, 2019, 3:08 PM MST (22:08 UTC)
- In effect from
- Feb 21, 2019, 2:00 AM MST
- Expired
- Feb 22, 2019, 3:52 AM MST
- In force
- 26 hr
- Issued by
- NWS Salt Lake City, UT
The text
As transmitted.
374 WWUS75 KSLC 202208 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 308 PM MST Wed Feb 20 2019 UTZ001>004-210615- /O.NEW.KSLC.WI.Y.0004.190221T0900Z-190222T1000Z/ Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Including the cities of Logan, Smithfield, Brigham City, Ogden, Bountiful, Salt Lake City, Tooele, Lehi, Provo, and Nephi 308 PM MST Wed Feb 20 2019 ...WIND ADVISORY IN EFFECT FROM 2 AM THURSDAY TO 3 AM MST FRIDAY... The National Weather Service in Salt Lake City has issued a Wind Advisory, which is in effect from 2 AM Thursday to 3 AM MST Friday. * AFFECTED AREA...The Cache Valley and Wasatch Front. * WINDS...Easterly wind gusts around 45 mph, especially across Davis county and near canyons. * TIMING...Developing after midnight, peaking tomorrow into tomorrow evening before diminishing later Thursday night. * IMPACTS...Gusty winds will blow around unsecured objects. In additional the gusty winds will cause blowing and drifting snow which can make roadways quite slick as well as locally reduce visibilities. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 31 mph or gusts of 45 mph are expected. Motorists in the advisory area should be prepared for sudden gusty cross winds which can make driving difficult. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
5 follow-up statements
500 WWUS75 KSLC 210522 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 1022 PM MST Wed Feb 20 2019 UTZ001>004-211300- /O.CON.KSLC.WI.Y.0004.190221T0900Z-190222T1000Z/ Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Including the cities of Logan, Smithfield, Brigham City, Ogden, Bountiful, Salt Lake City, Tooele, Lehi, Provo, and Nephi 1022 PM MST Wed Feb 20 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 2 AM THURSDAY TO 3 AM MST FRIDAY... * AFFECTED AREA...The Cache Valley and Wasatch Front. * WINDS...Northeast 10 to 20 mph with gusts up to 45 mph near canyons. * TIMING...Developing after midnight, peaking tomorrow into tomorrow evening before diminishing later Thursday night. * IMPACTS...Gusty winds will blow around unsecured objects. Local areas of blowing and drifting snow are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 31 mph or gusts of 45 mph are expected. Motorists in the advisory area should be prepared for sudden gusty cross winds which can make driving difficult. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
521 WWUS75 KSLC 211047 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 347 AM MST Thu Feb 21 2019 UTZ001>004-212300- /O.CON.KSLC.WI.Y.0004.000000T0000Z-190222T1000Z/ Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Including the cities of Logan, Smithfield, Brigham City, Ogden, Bountiful, Salt Lake City, Tooele, Lehi, Provo, and Nephi 347 AM MST Thu Feb 21 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM MST FRIDAY... * AFFECTED AREA...The Cache Valley and Wasatch Front. * WINDS...East to northeast 15 to 25 mph with gusts up to 45 mph near canyons. * TIMING...Increasing early this morning, then continuing through this evening before diminishing late tonight. * IMPACTS...Gusty winds will blow around unsecured objects. Local areas of blowing and drifting snow are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 31 mph or gusts of 45 mph are expected. Motorists in the advisory area should be prepared for sudden gusty cross winds which can make driving difficult. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
348 WWUS75 KSLC 212156 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 256 PM MST Thu Feb 21 2019 UTZ004-212300- /O.CAN.KSLC.WI.Y.0004.000000T0000Z-190222T1000Z/ Southern Wasatch Front- Including the cities of Lehi, Provo, and Nephi 256 PM MST Thu Feb 21 2019 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Salt Lake City has cancelled the Wind Advisory. The strong wind threat is now expected to remain from the Salt Lake Valley northward. $$ UTZ001>003-220600- /O.EXT.KSLC.WI.Y.0004.000000T0000Z-190222T1200Z/ Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys- Including the cities of Logan, Smithfield, Brigham City, Ogden, Bountiful, Salt Lake City, and Tooele 256 PM MST Thu Feb 21 2019 ...WIND ADVISORY NOW IN EFFECT UNTIL 5 AM MST FRIDAY... * AFFECTED AREA...The Cache Valley and the Wasatch Front from Salt Lake Valley northward. Strongest winds will be confined to the mouths of the canyons and along the I-15 corridor between Bountiful and Layton. * WINDS...East 15 to 25 mph with gusts up to 55 mph. * TIMING...Breezy conditions will continue this afternoon. Winds will then increase this evening, with the period of strongest wind gusts expected between 7 PM MST and 3 AM MST. * IMPACTS...Travel may be difficult for high profile vehicles on north-south routes, especially I-15 between Bountiful and Layton. Gusty winds will blow around unsecured objects. Localized areas of blowing and drifting snow are possible. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 31 mph or gusts of 45 mph are expected. Motorists in the advisory area should be prepared for sudden gusty cross winds which can make driving difficult. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
434 WWUS75 KSLC 220337 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 837 PM MST Thu Feb 21 2019 UTZ001-220445- /O.CAN.KSLC.WI.Y.0004.000000T0000Z-190222T1200Z/ Cache Valley/Utah Portion- Including the cities of Logan and Smithfield 837 PM MST Thu Feb 21 2019 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Salt Lake City has cancelled the Wind Advisory. Peak easterly wind gusts near canyons in the 20 to 30 mph range this evening will gradually diminish late tonight. $$ UTZ002-003-221200- /O.CON.KSLC.WI.Y.0004.000000T0000Z-190222T1200Z/ Northern Wasatch Front-Salt Lake and Tooele Valleys- Including the cities of Brigham City, Ogden, Bountiful, Salt Lake City, and Tooele 837 PM MST Thu Feb 21 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST FRIDAY... * AFFECTED AREA...The Wasatch Front from Salt Lake Valley northward. Strongest winds will be confined to the mouths of the canyons and along the I-15 corridor between Bountiful and Layton. * WINDS...Northeast 10 to 15 mph with gusts up to 45 mph. Locally stronger gusts to around 60 mph in the Farmington and Centerville areas. * TIMING...Windy conditions overnight will decrease late tonight. The period of strongest wind gusts is expected through 3 AM MST. * IMPACTS...Gusty winds will blow around unsecured objects. A few power outages may occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 31 mph or gusts of 45 mph are expected. Motorists in the advisory area should be prepared for sudden gusty cross winds which can make driving difficult. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
792 WWUS75 KSLC 221052 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 352 AM MST Fri Feb 22 2019 UTZ002-003-221200- /O.CAN.KSLC.WI.Y.0004.000000T0000Z-190222T1200Z/ Northern Wasatch Front-Salt Lake and Tooele Valleys- Including the cities of Brigham City, Ogden, Bountiful, Salt Lake City, and Tooele 352 AM MST Fri Feb 22 2019 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Salt Lake City has cancelled the Wind Advisory. Winds will continue to gradually diminish this morning along the Wasatch Front. However, localized gusts to 35 mph will remain possible near canyons through mid-morning. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Feb 20, 8:59 AM MST, 6 hours 9 minutes earlier.
Area forecast discussion, Feb 20, 8:59 AM MST, 6 hours 9 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
859 AM MST Wed Feb 20 2019
.SYNOPSIS...A potent winter storm will settle into the Great Basin
today, then remain over the region through late in the week.
Heavy snow associated with this storm will concentrate mainly across
the southern two-thirds of Utah late today through early Friday.
&&
.DISCUSSION...
Forecast remains on track with only minor adjustments for today's
elements. No changes to going headlines. Will monitor for possible
extension of a couple zones up north beyond noon. Will also watch
Utah county for potential snow this afternoon.
Warm advection and height falls will continue to develop southward
across Utah today, ahead of the next storm diving from the
Pacific Northwest down the West Coast.
A rare and significant snow storm is expected for the Arizona
border area beginning this evening and lasting into Friday
morning.
Adjusted hourly T/RH curve based on latest observations and model
guidance.
&&
.PREVIOUS DISCUSSION...
The large-scale pattern this morning consists of a weak shortwave
ridge over Utah while upstream, a trough centered over the PacNW
is tracking SSE. Ahead of said trough, moisture has increased over
northern Utah as warm advection strengthened over the area. This
has resulted in an area of snow across northern Utah. At the
surface, pressure falls over Idaho and Nevada has led to a
tightening southeasterly pressure gradient across northwest
through west-central Utah. As such, enhanced south/southeast winds
are noted across northwest Utah.
Accumulating snow across northern Utah is expected to continue
impacting area roadways through the morning commute, and as such,
Winter Weather Advisories remain in place for the northern Wasatch
Front and Cache Valley and adjacent mountains, as well as the
northwest deserts (areas favored in southwest flow). New with the
morning package was the addition of the Ogden Valley where
favorable southwest flow should allow that area to also do well in
terms of accumulation. Snow across northern Utah should decrease
this afternoon as the warm advection weakens and the upstream trough
dives south.
The trough is progged to end up closing off over Nevada tonight.
Snow is expected to begin developing across southern Utah this
afternoon as an embedded vort max dives into southern Nevada and
towards southwest Utah while warm advection strengthens in
southwesterly flow aloft. The upper low will remain over Nevada into
tomorrow before filling and tracking east on Friday. Until that
time, a moist upslope south to southeast flow will persist for an
extended period of time as a 700mb circulation tracks slowly east
along the Utah/Arizona border. As a result, expect significant
accumulations across southern through east-central Utah. Even Utah's
Dixie is expected to see significant (for that area) accumulations.
Winter Weather Warnings and Advisories are in place for the most
impacted areas. Additional areas may eventually need to be added
later depending on how the storm evolves. For example, the western
Uinta Basin could potentially see siwill continue to gnificant
accumulations tomorrow afternoon/night as moisture wraps around
the low in an easterly upslope flow. West-central Utah may also
see significant accumulations particularly along the I-15 corridor
late tomorrow afternoon into Friday with the northerly flow on
the backside of the trough as it starts to exit east. Otherwise,
most of the Wasatch Front area is expected to see little in the
way of snow tonight through the duration of the storm due to an
easterly downslope flow tonight through tomorrow night.
Besides the snow, another thing to watch will be canyon winds along
the Wasatch Front due to said easterly flow. An easterly pressure
gradient will set up across the Wasatch tonight. However, with weak
flow aloft, these winds will likely remain localized to the canyons
with gusts in the 30-40mph range. The gradient is progged to remain
more or less in place through tomorrow night. However, the latest
models are now indicating stronger 7will continue to 00mb flow
(20-30kt) tomorrow through tomorrow night with cold advection
(though not particularly strong) across the terrain. If this trend
continues, there will be some potential for stronger and more
widespread downslope winds.
The storm will finally exit the area by Friday evening. After that,
the pattern will start to trend more zonal for the weekend. On
Saturday, warm advection across northern Utah ahead of a weak, low-
amplitude trough passing by to the north could allow some snow to
develop near the Idaho border.
An active pattern will continue with a couple of systems
impacting the forecast area through the middle of next week.
Global models are in general agreement with a broad trough of low
pressure from the Pacific Northwest through the Northern Rockies
early in the period, reinforcing cold air over the region. A
glancing upper level disturbance rotating through the base of the
trough could produce some light snow activity over the northern
portions of the forecast area Saturday night and Sunday. The primary
change to this forecast period was to scale back on precipitation
potential for central Utah, as bulk of upper level support remains
to the north of the forecast area.
Global models all indicate a strong shortwave will swing through the
northern Great Basin Sunday night and Monday, though with some
differences. In general, the GFS indicates a compromise between
more shallow solution of ECMWF and deeper Canadian solution.
Experimental FV3 GFS favors the Canadian solution. With ample
moisture and strong upward lift generated by shortwave and
significant jet energy, boosted chances for precipitation.
Global models all indicate some mid level ridging for Tuesday and
Wednesday, with significant warming of temperatures aloft. Models,
in particular GFS, may be a bit aggressive in generating QPF, though
will hold on to chance wording for northern portions of forecast
area, with precipitation type in valleys looking to be a mix of rain
and snow.
&&
.AVIATION...
VFR conditions will continue through at least the early afternoon
at the SLC terminal with ceilings in the 4 to 6kft AGL vicinity.
Breezy south winds will subside through the afternoon. Snow to the
north should eventually reach the terminal by 21Z-23Z with MVFR
visbys/cigs possible, although there is a 40% chance conditions
remain VFR. Another period of MVFR is possible tonight starting
around 12Z as a band of snow pushes up from the south.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Storm Warning from 5 PM this afternoon to 9 AM MST Friday
for UTZ012-013-016-019>021.
Winter Weather Advisory until noon MST today for UTZ001-002-
005>007.
Winter Weather Advisory from noon today to 4 PM MST Friday for
UTZ010-517.
Winter Storm Warning from noon today to 4 PM MST Friday for
UTZ518.
Winter Weather Advisory from noon today to 9 AM MST Friday for
UTZ014.
WY...None.
&&
PUBLIC...10/Cheng/Barjenbruch
AVIATION...Van Cleave
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Feb 20, 6:20 AM MST, 8 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 620 AM MST Wed Feb 20 2019 UTZ001>016-019>021-517-518-WYZ021-211400- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 620 AM MST Wed Feb 20 2019 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Accumulating snow, locally heavy at times, will continue across far northern Utah through the early afternoon hours. The snow will impact travel through the area during the morning commute. A potent winter storm will begin to affect southern and central Utah this afternoon with snow increasing across the area. Snow will become heavy at times, especially by this evening. The greatest accumulations will focus on the southern mountains and across the valleys of southern through east-central Utah. Even the St. George area, where accumulating snows are rare, will receive significant accumulations. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A potent winter storm will continue to affect much of central and southern Utah through Thursday night with significant snow accumulations continuing. Gusty canyon winds will develop along the Wasatch Front by early Thursday morning and continue through Thursday night. Lingering snow showers on Friday will end across the outlook area Friday evening. Cold temperatures, even for late February, are expected across the entire outlook area for Saturday morning. After a short break, snow will return to far northern Utah late Saturday, then gradually expand east and south across southwest Wyoming and central Utah Sunday through Monday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.